Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 139, NWS Midland/Odessa, TX

September 25, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2004, 10:18 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2004, 10:18 AM CDT (15:18 UTC)
Expired
Sep 25, 2004, 1:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 251519
FFWMAF
TXC135-251815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 AM CDT SAT SEP 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 115 PM CDT

* AT 1010 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A HIGH   
  WATER RESCUE AT TANGLEWOOD AND PEMBROOK IN ODESSA. AT 1015 AM      
  CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED             
  THUNDERSTORMS OVER ODESSA...MOVING EAST AT 20 MPH. ADDITIONAL      
  THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL AMOUNTS NEAR ONE       
  INCH PER HOUR ACROSS WESTERN ECTOR COUNTY WILL MOVE EAST AT 20 MPH 
  AND OVER THE CITY OF ODESSA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3168 10278 3169 10232 3206 10231 3206 10276

$$
1 follow-up statement
000 
WGUS74 KMAF 251531
FFSMAF
TXC135-251815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 AM CDT SAT SEP 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM CDT FOR ECTOR
COUNTY...

AT 1020 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A HIGH 
WATER RESCUE AT THE INTERSECTION OF TOM GREEN AND UNIVERSITY 
BOULEVARD. AT 1022 AM...LAW ENFORCEMENT HAVE BLOCKED OFF THE 
INTERSECTION OF 8TH AND PUEBLO...AND 42ND AND DIXIE. AT 1025 AM...
THE PUBLIC REPORTED SAN JACINTO PARK WAS FLOODING.    

AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ADDITIONAL SHOWERS AND THUNDERSTORMS LOCATED OVER WESTERN ECTOR 
COUNTY...MOVING EAST AT 20 MPH. THESE SHOWERS AND THUNDERSTORMS WILL 
BE CAPABLE OF ADDITIONAL RAINFALL AMOUNTS OVER ONE INCH...WHICH WILL 
LIKELY LEAD TO ADDITIONAL FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN 
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3168 10278 3169 10232 3206 10231 3206 10276

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 9:56 AM CDT, 22 minutes earlier.

Area forecast discussion, Sep 25, 9:56 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 AM CDT SAT SEP 25 2004

.UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE NORTHWEST HALF
OF THE CWA...WITH SOME OF THE TSRA PRODUCING LOCALIZED RAINFALL
AMOUNTS NEAR ONE AND A HALF INCHES PER HOUR.  SECOND ROUND OF SHOWERS
AND THUNDERSTORMS ALREADY MOVING INTO THE WESTERN REACHES OF THE CWA
ATTM...AND INDICATIONS ARE THAT ROUND THREE WILL MOVE INTO THE AREA
LATER TODAY/TONIGHT.  WE ARE CONSIDERING A FLASH FLOOD WATCH FOR
MUCH OF THE ABOVE AREA IN THE AFTERNOON PACKAGE AS PROGS ARE
INDICATING THE SECONDARY AND TERTIARY ROUNDS WILL AFFECT THESE
AREAS.

FOR NOW...WILL SEND AN UPDATE TO COOL AFTERNOON HIGHS BY 5
TO 15 DEGREES AS MOIST GROUND...ONGOING PRECIPITATION...AND CLOUD
COVER WILL PROBABLY NOT ALLOW FOR MUCH OF A WARMUP.  AKL

.PREVIOUS DISCUSSION...
CONVECTION CONTINUES OVER SOUTHEASTERN NEW MEXICO SOUTH INTO
CULBERSON COUNTY.  EXPECT THIS CONVECTION TO TRANSLATE ESE AND
AFFECT THE NORTHWEST PERMIAN BASIN THROUGH DAYBREAK...THEN DIMINISH
AS THIS ACTIVITY DRIFTS EAST OVER THE CENTRAL PERMIAN BASIN.

GOOD LOW LEVEL MOIST EASTERLY FLOW COMBINED WITH FAVORABLE JET
DYNAMICS AND UPPER DIFLUENCE AHEAD OF A SHORTWAVE TROUGH OVER THE
FOUR CORNERS REGION WILL PRODUCE ANOTHER ROUND OF CONVECTION OVER
MAINLY THE WESTERN TWO-THIRDS OF THE CWFA THIS AFTERNOON AND
TONIGHT.  EXTENSIVE CLOUD COVER FROM EARLIER CONVECTION WILL
MODULATE INSOLATION AND THEREFORE LIMIT INSTABILITY...CONSEQUENTLY
WE BELIEVE THE THREAT FOR SEVERE CONVECTION WILL BE LOW THIS
AFTERNOON AND TONIGHT.  LOCALLY HEAVY RAINFALL DOES APPEAR TO BE A
THREAT GIVEN EXPECTED MOIST LOW LEVEL INFLOW AND PWAT VALUES
FORECAST TO INCREASE TO AROUND 3 CM.  DEEP LAYER DIV-Q PROGS INDICATE
INCREASING LIFT OVER SOUTHEASTERN NEW MEXICO SOUTH ACROSS THE BIG
BEND AFTER SUNSET.  THE GFS DOES APPEAR TO SUFFER FROM CONVECTIVE
FEEDBACK AND ITS QPF SOLUTION HAS BEEN DISCOUNTED.  CONVECTION
OVERNIGHT SHOULD FOCUS OVER TWO AREAS...OVER THE BIG BEND WHERE
CONVECTION OVER CHIHUAHUA WILL TRANSLATE NORTHEAST...AND OVER
SOUTHEASTERN NEW MEXICO WHERE THE BEST PHASING OF DYNAMICAL LIFT AND
MOISTURE ARE FORECAST TO OCCUR.  SUFFICIENTLY LOW CONFIDENCE IN BOTH
AREA AND DURATION OF THE FLASH FLOOD THREAT PRECLUDES A WATCH AT
THIS TIME...HOWEVER WE WILL STRESS THE POTENTIAL FOR FLASH FLOODING
IN THE HWO.  RAINFALL OVER HUDSPETH COUNTY SOUTH INTO CONTRIBUTING
BASINS INTO THE RIO GRANDE...AND ADDITIONAL RAINFALL OVER THESE SAME
AREAS TONIGHT...WILL LIKELY MEAN RISES ALONG THE RIO GRANDE...AND
FLOOD WARNINGS APPEAR LIKELY ON THE RIO GRANDE TODAY FROM CANDELARIA
DOWNSTREAM TO AT LEAST TERLINGUA.

GRIDDED FORECASTS CONTAIN LKLY TO CHC POPS ACROSS THE WESTERN AND
CENTRAL ZONES THROUGH TONIGHT.  HAVE USED A CONSENSUS BLEND OF GFS
AND ETA MODEL SOLUTIONS AND GFS AND ETA MOS FOR TEMPERATURE EXTREMA
AND DEWPOINT FORECASTS...WHILE WEVE TRENDED TOWARD A BLEND OF THE
ETA AND ETA MOS FOR WINDS.  HAVE TRENDED TOWARD THE HPC QPF FOR
TONIGHT...AND DID BEEF UP QPF FOR TONIGHT OVER THE BIG BEND...MAYBE
NOT ENOUGH.  DID SHIFT THEIR PRECIP MAX EAST A BIT FOR THIS MORNING
AND AFTERNOON.

.LONG TERM...
UPPER TROUGH OVER SOUTHERN ROCKIES WILL EDGE SLOWLY EASTWARD TOWARD
WEST TEXAS ON SUNDAY AND MONDAY.  HEIGHT FALLS WITH APPROACHING
TROUGH WILL CONTRIBUTE TO STEEPENING LAPSE RATES/INSTABILITY AND
COMBINE WITH EXISTING ABOVE NORMAL DEEP LAYER MOISTURE TO GENERATE
SCATTERED CONVECTION AREAWIDE ON SUNDAY AND MONDAY.

MID/UPPER LEVEL DIFLUENCE ON EAST SIDE OF APPROACHING UPPER TROUGH
WILL AID LARGE SCALE ASCENT AND PRECIP CHANCES ON SUNDAY AND SUNDAY
NIGHT...WHILE APPROACHING MID LEVEL COLD POOL OF -12C TO -14C WILL
STEEPEN LOW AND MID LEVEL LAPSE RATES ON MONDAY.  RAIN CHANCES WILL
GRADUALLY TAPER DOWNWARD FROM WEST TO EAST BY TUESDAY AS UPPER
TROUGH WEAKENS AND SLIDES EASTWARD.  STILL...EXPECT ISOLATED
AFTERNOON/EVENING STORMS VICINITY THE DAVIS/GUADALUPE MOUNTAINS
THROUGHOUT THE WEEK AS DAYTIME HEATING AND UPSLOPE WIND COMPONENT
TAPS RESIDUAL/LINGERING MOISTURE.  RAIN CHANCES GRADUALLY INCREASE
LATE IN THE WEEK AS NEXT UPSTREAM LOW LATITUDE UPPER TROUGH TRACKS
INLAND ACROSS BAJA INTO ARIZONA AND NEW MEXICO ON FRIDAY AND
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             79  60  76  57 /  50  40  30  20
CARLSBAD NM               73  57  73  54 /  60  70  60  30
DRYDEN TX                 84  64  78  62 /  40  50  40  20
FORT STOCKTON TX          77  59  76  57 /  50  60  60  30
GUADALUPE PASS TX         69  51  67  51 /  50  60  40  30
HOBBS NM                  73  55  77  57 /  60  60  60  30
MARFA TX                  74  52  71  50 /  50  70  40  30
MIDLAND INTL AIRPORT TX   78  61  77  58 /  60  50  40  30
ODESSA TX                 78  60  78  61 /  60  50  40  30
WINK TX                   81  61  82  61 /  60  60  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/01
Hazardous weather outlook, Sep 25, 5:07 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 AM CDT SAT SEP 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
507 AM CDT (407 AM MDT) SAT SEP 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HEAVY RAINFALL...
ARE EXPECTED AGAIN TODAY AND TONIGHT ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORMS CAPABLE
OF PRODUCING HEAVY RAINFALL WILL STRETCH FROM SOUTHEASTERN NEW MEXICO
SOUTH THROUGH THE TEXAS BIG BEND.

AN UPPER LEVEL STORM SYSTEM OVER THE GREAT BASIN WILL COMBINE WITH
AMPLE MOISTURE TO PRODUCE THUNDERSTORMS THROUGH TONIGHT.  A FEW OF
THESE STORMS COULD APPROACH SEVERE LEVELS THIS AFTERNOON...AND WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DEADLY LIGHTNING...
AND MARBLE SIZED HAIL.  LOCALLY HEAVY RAINFALL...WITH RATES BETWEEN
ONE AND TWO INCHES PER HOUR...CAN BE EXPECTED TODAY AND TONIGHT.  AS
A RESULT...LOCALIZED FLASH FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...PARTICULARLY
ACROSS THOSE AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY NIGHT AND
EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:34 PM CDTFlash Flood WarningMAFScurry3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.